Inventiones mathematicae

, Volume 164, Issue 1, pp 85–141

Plissage des variétés hyperboliques de dimension 3

Article

Abstract

We give a characterization of the measured geodesic laminations which can occur as the bending measured lamination of some geometrically finite metric on a 3-manifold. When the 3-manifold has incompressible boundary, such a characterization has already been given by F. Bonahon and J.-P. Otal. Here we deal with the general case.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Références

  1. 1.
    Beardon, A.F.: The geometry of discrete groups. Grad. Texts Math. 91 (1983), 337 pp.MATHMathSciNetGoogle Scholar
  2. 2.
    Bonahon, F.: Bouts des variétés hyperboliques de dimension 3. Ann. Math. (2) 124, 71–158 (1986)Google Scholar
  3. 3.
    Bonahon, F.: Variations of the boundary of 3-dimensionnal hyperbolic convex cores. J. Differ. Geom. 50, 1–24 (1998)MATHMathSciNetGoogle Scholar
  4. 4.
    Bonahon, F.: Closed curves on surfaces. Prépublication (1999)Google Scholar
  5. 5.
    Bonahon, F., Otal, J.-P.: Lamination mesurées de plissage des variétés hyperboliques de dimension 3. Ann. Math. 160, 1013–1055 (2004)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Canary, R.D.: A covering theorem for hyperbolic 3-manifolds and its applications. Topology 35, 751–778 (1996)CrossRefMATHMathSciNetGoogle Scholar
  7. 7.
    Casson, A.J., Bleiler, S.A.: Automorphisms of Surfaces after Nielsen and Thurston. Lond. Math. Soc. Stud. Texts 9 (1988), 105 pp.MATHMathSciNetGoogle Scholar
  8. 8.
    Canary, R.D., Epstein, D.B.A., Green, P.: Notes on notes of Thurston. Analytical and Geometrical Aspects of Hyperbolic Space, Lond. Math. Soc. Lect. Notes Ser., vol. 111, pp. 3–92. Cambridge Univ. Press 1987Google Scholar
  9. 9.
    Epstein, D.B.A., Marden, A.: Convex hulls in hyperbolic space, a theorem of Sullivan, and measured pleated surfaces. Analytical and Geometric Aspects of Hyperbolic Space, Lond. Math. Soc. Lect. Notes Ser., vol. 111, pp. 113–253. Cambridge Univ. Press 1987Google Scholar
  10. 10.
    Fathi, A., Laudenbach, F., Ponearu, V.: Travaux de Thurston sur les surfaces. Seminaire Orsay. Astérisque 6667 (1979), 286 pp.Google Scholar
  11. 11.
    Floyd, W.J.: Group completions and limit sets of Kleinian groups. Invent. Math. 57, 205–218 (1980)CrossRefMATHMathSciNetGoogle Scholar
  12. 12.
    Gromov, M.: Hyperbolic groups. Essays in group theory. Math. Sci. Res. Inst. Publ. 8, 75–263 (1987)MATHMathSciNetGoogle Scholar
  13. 13.
    Hempel, J.: 3-Manifolds. Ann. Math. Stud. 86 (1976), 195 pp.MATHMathSciNetGoogle Scholar
  14. 14.
    Jaco, W.: Lectures on three-manifold topology. CBMS Regional Conference Series in Mathematics, vol. 43, 251 pp. Am. Math. Soc. 1980Google Scholar
  15. 15.
    Jaco, W., Shalen, P.B.: Seifert fibered spaces in 3-manifolds. Mem. Am. Math. Soc. 220 (1979), 192 pp.MATHMathSciNetGoogle Scholar
  16. 16.
    Johannson, K.: Homotopy equivalence of 3-manifolds with boundary. Lect. Notes Math. 761 (1979), 303 pp.MATHMathSciNetGoogle Scholar
  17. 17.
    Jørgensen, T.: On discrete groups of Möbius transformations. Am. J. Math. 98, 739–749 (1976)MATHGoogle Scholar
  18. 18.
    Jørgensen, T., Marden, A.: Algebraic and geometric convergence of Kleinian groups. Math. Scand. 66, 47–72 (1990)MATHMathSciNetGoogle Scholar
  19. 19.
    Kapovitch, M.: Hyperbolic manifolds and discrete groups. Prog. Math. 183 (2000), 467 pp.Google Scholar
  20. 20.
    Keen, L., Series, C.: Continuity of convex hull boundaries. Pac. J. Math. 127, 457–519 (1988)Google Scholar
  21. 21.
    Kleineidam, G., Souto, J.: Algebraic convergence of function groups. Comment. Math. Helv. 77, 244–269 (2002)CrossRefMATHMathSciNetGoogle Scholar
  22. 22.
    Lecuire, C.: Structures hyperboliques convexes sur les variétés de dimension 3. Thèse de Doctorat (2004)Google Scholar
  23. 23.
    Marden, A.: The geometry of finitely generated Kleinian groups. Ann. Math. 99, 383–462 (1974)CrossRefMATHMathSciNetGoogle Scholar
  24. 24.
    Matsuzaki, K., Taniguchi, M.: Hyperbolic Manifolds and Kleinian Groups. Oxfords Mathematical Monographs. Oxford Science Publications 1998Google Scholar
  25. 25.
    Morgan, J.W., Otal, J.-P.: Relative growth rates of closed geodesics on surfaces under varying hyperbolic structures. Comment. Math. Helv. 68, 171–208 (1993)MATHMathSciNetGoogle Scholar
  26. 26.
    Morgan, J.W., Shalen, P.B.: Degenerations of Hyperbolic structures I: Valuations, trees and surfaces. Ann. Math. 120, 401–476 (1984)CrossRefMATHGoogle Scholar
  27. 27.
    Morgan, J.W., Shalen, P.B.: Degenerations of Hyperbolic structures III: actions of 3-manifolds groups on trees and Thurston’s compctness theorem. Ann. Math. 127, 457–519 (1988)CrossRefMATHGoogle Scholar
  28. 28.
    Otal, J.-P.: Courants géodésiques et produits libres. Thèse d’Etat, Université Paris-Sud, Orsay (1988)Google Scholar
  29. 29.
    Otal, J.-P.: Sur la dégénérescence des groupes de Schottky. Duke Math. J. 74, 777–792 (1994)CrossRefMATHMathSciNetGoogle Scholar
  30. 30.
    Otal, J.-P.: Le théorème d’hyperbolisation pour les variétés fibrées de dimension 3. Astérisque 235 (1996), 159 pp.MATHMathSciNetGoogle Scholar
  31. 31.
    Otal, J.-P., Paulin, F.: Géométrie hyperbolique et groupes Kleiniens. Manuscrit non publiéGoogle Scholar
  32. 32.
    Rourke, C.: Convex ruled surfaces. Analytical and Geometric Aspects of Hyperbolic Space, Lond. Math. Soc. Lect. Notes Ser., vol. 111, pp. 255–272. Cambridge Univ. Press 1987Google Scholar
  33. 33.
    Series, C.: Limits of quasifuchsian groups with small bending. Duke J. Math. To appearGoogle Scholar
  34. 34.
    Shapiro, A., Whitehead, J.H.C.: A proof and exrension of Dehn’s lemma. Bull. Am. Math. Soc. 64, 174–178 (1958)MATHGoogle Scholar
  35. 35.
    Skora, R.K.: Splitting of surfaces. Bull. Am. Math. Soc. 23, 85–90 (1990)MATHMathSciNetGoogle Scholar
  36. 36.
    Thurston, W.P.: The topology and geometry of 3-manifolds. Notes de cours, Université de Princeton, 1976–1979Google Scholar
  37. 37.
    Thurston, W.P.: Three-dimensional manifolds, Kleinian groups and hyperbolic geometry. Bull. Am. Math. Soc. 6, 357–381 (1986)MathSciNetCrossRefGoogle Scholar
  38. 38.
    Thurston, W.P.: Hyperbolic structures on 3-manifolds, II: Surface groups and 3-manifolds which fiber over the circle. Prépublication 1998. arXiv:math.GT/9801045Google Scholar
  39. 39.
    Thurston, W.P.: Hyperbolic structures on 3-manifolds, III: Deformations of 3-manifolds with incompressible boundary. Manuscrit non publié (1986)Google Scholar
  40. 40.
    Thurston, W.P.: On the geometry and dynamics of diffeomorphisms of surfaces. Bull. Am. Math. Soc. 19, 417–431 (1988)MATHMathSciNetGoogle Scholar
  41. 41.
    Waldhausen, F.: Eine Verallgemeinerung des Schleifensatzes. Topology 6, 501–504 (1967)CrossRefMATHMathSciNetGoogle Scholar
  42. 42.
    Waldhausen, F.: Heegard-Zerlegungen der 3-Sphäre. Topology 7, 195–203 (1968)CrossRefMATHMathSciNetGoogle Scholar
  43. 43.
    Waldhausen, F.: On irreductible 3-manifolds which are sufficiently large. Ann. Math. 87, 56–88 (1968)CrossRefMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2005

Authors and Affiliations

  1. 1.Unité de mathématiques pures et appliquéesENS LyonLyonFrance

Personalised recommendations